Missouri, 2007

Hail and Damaging Winds in Missouri, August 16, 2007

August 16, 2007 · NWS PAH · 4 events in 4 counties and zones

Isolated severe thunderstorms developed during the heat of the day. A weak surface trough across far southern Missouri and southern Kentucky aided storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms developed during the heat of the day. A weak surface trough across far southern Missouri and southern Kentucky aided storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 16, 1:46 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 16, 1:46 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT THU AUG 16 2007

.DISCUSSION...
BIGGEST CHALLENGES FOR THIS PACKAGE WILL BE THE ALMOST DAILY CHANCES
OF SHOWERS AND THUNDERSTORMS THROUGH TUESDAY.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE
MID MISSISSIPPI VALLEY THIS EVENING AND OVERNIGHT AS A WEAK FRONTAL
SYSTEM CROSSES THE REGION. GREATEST PUSH OF DRY AIR OVERNIGHT WILL
BE ACROSS ILLINOIS...INDIANA ...AND WESTERN KENTUCKY...BUT THE FRONT
IS EXPECTED TO HANG UP OVER SOUTHEAST MISSOURI OVERNIGHT INTO
FRIDAY...SO WILL KEEP MENTION OF POPS THERE ON FRIDAY AND FRIDAY
EVENING.

HIGH PRESSURE BUILDING INTO THE REGION IN THE WAKE OF THE FRONT
SHOULD KEEP THE REGION DRY ON SATURDAY...BUT BY SATURDAY NIGHT WITH
THE COMBINATION OF SOUTHERLY FLOW ON THE BACK SIDE OF THE HIGH AND A
NEARLY STATIONARY FRONTAL BOUNDARY JUST TO THE NORTH OF OUR
CWA...WILL KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH TUESDAY.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING SLOWLY NORTHWARD INTO
THE FIRST PART OF NEXT WEEK SHOULD DEFLECT APPROACHING SYSTEMS
AROUND THE WESTERN AND NORTHERN PERIPHERY OF OUR CWA. BY THE END OF
THE SEVEN DAY FORECAST CYCLE...MODELS ARE TRYING TO SUPPRESS THE
RIDGE SLIGHTLY BACK TO THE SOUTHEAST AND INDICATE A SMATTERING OF
PRECIP ACROSS OUR NORTHERN AND WESTERN ZONES...BUT WILL FOLLOW
EVERYONE ELSES LEAD AND KEEP IT DRY AT THIS TIME.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING ASSOCIATED
WITH A WEAK COLD FRONT MOVING SOUTH ACROSS THE REGION.  INCLUDED
TEMPO GROUPS FOR TSTMS AT KEVV AND KCGI FROM 19Z TO 23Z...AND WILL
AMEND KPAH IF AND WHEN TSTM ACTIVITY APPROACHES.  SOUTH TO SOUTHWEST
WINDS...GUSTY AT TIMES...WILL SHIFT TO THE NORTHWEST TO NORTH LATE
THIS AFTERNOON INTO THIS EVENING.  ANY TSTM ACTIVITY LATE THIS
EVENING AND OVERNIGHT WILL BE ISOLATED...SO DID NOT INCLUDE IN TAFS
OR TWEB ROUTES AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...SEVERE THUNDERSTORM WATCH #603 IN EFFECT UNTIL 8 PM CDT FOR
     WAYNE...EDWARDS...WABASH...HAMILTON...AND WHITE COUNTIES. HEAT
     ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON
     -JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-
     UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...SEVERE THUNDERSTORM WATCH #603 IN EFFECT UNTIL 8 PM CDT FOR
     GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK...AND SPENCER
     COUNTIES. HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...JAP
LONG TERM....JAP
AVIATION...RT
Hazardous weather outlook, Aug 16, 12:33 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU AUG 16 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
133 PM CDT THU AUG 16 2007

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING GENERALLY NORTH OF A LINE FROM PIEDMONT MISSOURI...TO
PADUCAH...TO HOPKINSVILLE KENTUCKY. DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN HAZARDS WITH THESE STORMS.

THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX
READINGS FROM 105 TO 110 OVER MUCH OF THE QUAD STATE THIS
AFTERNOON AND EARLY THIS EVENING.

TRIPLE DIGIT HEAT...LOW RELATIVE HUMIDITY...AND VERY DRY
VEGETATION WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS THE
ENTIRE REGION THIS AFTERNOON. A RED FLAG WARNING HAS BEEN ISSUED
FOR MOST OF WESTERN KENTUCKY UNTIL EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST ACROSS MUCH OF SOUTHEAST
MISSOURI FRIDAY AND FRIDAY EVENING. AN ISOLATED STORM MAY BRIEFLY
PULSE UP TO PRODUCE DAMAGING WINDS IN THE AFTERNOON OR EVENING.
ANY STORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

THE HEAT AND HUMIDITY MAY LEAD TO HEAT INDEX READINGS IN THE 100
TO 105 RANGE FRIDAY AFTERNOON OVER MUCH OF SOUTHEAST MISSOURI.

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST ACROSS THE QUAD STATE
FROM SATURDAY THROUGH TUESDAY NIGHT. LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY THREAT FROM ANY THUNDERSTORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DRS/JP/PS

In the hours before

Special weather statement, Aug 16, 1:19 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
219 PM CDT THU AUG 16 2007

ILZ076>078-082-083-INZ081-082-085>088-162045-
EDWARDS IL-GIBSON IN-HAMILTON IL-PIKE IN-POSEY IN-SPENCER IN-
VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WHITE IL-
219 PM CDT THU AUG 16 2007

...STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS
PORTIONS OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. THE STRONGEST
LINE WAS ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR. THIS
AREA WILL MOVE SLOWLY EAST-SOUTHEAST OVER THE NEXT HOUR OR SO. IF
IT HOLDS TOGETHER...THE STORMS WILL AFFECT COMMUNITIES NEAR CARMI
ILLINOIS AND THE REST OF THE EVANSVILLE TRI STATE. GUSTY
WINDS..FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL BE POSSIBLE.
HOURLY RAINFALL AMOUNTS WILL AVERAGE 1 INCH WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.
Local storm report, Aug 16, 1:36 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     MOUNT CARMEL            38.42N 87.77W
08/16/2007                   WABASH             IL   EMERGENCY MNGR

            TREES DOWN ON HOUSES ON THE WEST END OF MT. CARMEL
            ILLINOIS. THERE ARE ALSO POWER OUTAGES.

&&

DLL

The radar

The Memphis radar (KNQA), 151 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 16, 1:56 PM CST
Where
Butler County, 8 mi S of Poplar Bluff
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.634, -90.400

A trained spotter estimated wind gusts from 60 to 65 MPH.

Hail, Perry

When
August 16, 2:15 PM CST
Where
Perry County, Frohna
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.630, -89.630

Thunderstorm Wind, Carter

When
August 16, 6:45 PM CST
Where
Carter County, 1 mi S of Van Buren
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
36.986, -91.020

In south Van Buren, extensive tree damage occurred at a campground and adjacent private property. A canoe trailer was blown over.

Thunderstorm Wind, Wayne

When
August 16, 8:30 PM CST
Where
Wayne County, 3 mi NE of Lowndes
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.181, -90.231

Some trees were blown down. The roof of an old pole barn was blown off. The damage occurred very near the Bollinger County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48122, 48121, 54026, 48123.